Alert archive / Nebraska / Tornado Warnings in 2005
Tornado Warning 56, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at Aug 17, 2005, 9:00 PM CDT for Dawson County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2005, 9:00 PM CDT (02:00 UTC)
- Expired
- Aug 17, 2005, 9:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Dawson County, NE
The radar
The Grand Island radar (KUEX), 114 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 243 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KGID 180200
TORGID
NEC047-180245-
/O.NEW.KGID.TO.W.0056.050818T0200Z-050818T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
900 PM CDT WED AUG 17 2005
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* TORNADO WARNING FOR...
DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA
* UNTIL 945 PM CDT
* AT 859 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING TORNADO 5 MILES SOUTH OF LEXINGTON...MOVING EAST AT 40
MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
OVERTON AT 915 PM CDT...
PEOPLE IN DAWSON COUNTY SHOULD TAKE SHELTER IMMEDIATELY IN A BASEMENT
OR SMALL INTERIOR ROOM ON THE LOWEST FLOOR.
LAT...LON 4068 9956 4068 9964 4070 9969 4070 9994
4080 9993 4081 9992 4080 9991 4078 9942
4067 9941 4067 9954
$$
HEINLEIN2 follow-up statements
000
WWUS53 KGID 180218
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
916 PM CDT WED AUG 17 2005
NEC047-180245-
/O.CON.KGID.TO.W.0056.000000T0000Z-050818T0245Z/
DAWSON NE-
916 PM CDT WED AUG 17 2005
...A TORNADO WARNING CONTINUES UNTIL 945 PM CDT FOR DAWSON COUNTY...
AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR OVERTON...OR ABOUT
13 MILES SOUTHEAST OF LEXINGTON...MOVING EAST AT 40 MPH.
THERE HAVE BEEN REPORTS OF HAIL THE SIZE OF GOLF BALLS WITH THIS
STORM ABOUT 7 MILES SOUTH OF COZAD AT 845 PM.
SEEK SHELTER IF YOU ARE IN THE PATH OF THIS STORM.
LAT...LON 4068 9956 4068 9964 4070 9969 4070 9994
4080 9993 4081 9992 4080 9991 4078 9942
4067 9941 4067 9954
$$
HEINLEIN000
WWUS53 KGID 180243
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
943 PM CDT WED AUG 17 2005
NEC047-180253-
/O.EXP.KGID.TO.W.0056.000000T0000Z-050818T0245Z/
DAWSON NE-
943 PM CDT WED AUG 17 2005
...THE TORNADO WARNING FOR DAWSON COUNTY EXPIRES AT 945 PM CDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND WILL
MOVE OUT OF THE COUNTY SOON. SMALL HAIL AND GUSTY WINDS MAY STILL BE
POSSIBLE WITH THIS STORM AS IT MOVES THROUGH.
LAT...LON 4068 9956 4068 9964 4070 9969 4070 9994
4080 9993 4081 9992 4080 9991 4078 9942
4067 9941 4067 9954
$$
HEINLEINWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Aug 17, 3:10 PM CDT, 5 hours 50 minutes earlier.
Area forecast discussion, Aug 17, 3:10 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 310 PM CDT WED AUG 17 2005 .DISCUSSION...MAIN PROBLEMS SURROUND THUNDERSTORM/SEVERE WEATHER CHANCES TONIGHT. FIRST ROUND OF CONVECTION HAS ALL BUT EXITED THE FORECAST AREA. THIS AREA WAS DRIVEN BY STRONG H85 THETA-E ADVECTION WHICH CONTINUES TO PERSIST IN THE EASTERN PORTIONS OF THE FORECAST AREA. THE MAIN WEATHER MAKER FOR TONIGHT WILL BE AN UPPER LEVEL TROUGH CURRENTLY MOVING ACROSS THE DAKOTAS INTO WESTERN NEBRASKA. THE BULK OF THE UPPER LEVEL FORCING WITH THIS IS EXPECTED TO GRAZE THE NORTHERN PORTIONS OF THE FORECAST AREA. THE LEFT EXIT REGION OF THE UPPER LEVEL JET WILL ALSO BRING ENHANCED UPPER LEVEL DIVERGENCE TO NORTHERN PARTS OF NEBRASKA THIS EVENING. IN THE LOW LEVELS...A SURFACE TROUGH IS CURRENTLY LOCATED FROM CENTRAL SOUTH DAKOTA INTO THE NEBRASKA PANHANDLE. A FEW CUMULUS CLOUDS HAVE STARTED TO DEVELOP IN ADVANCE OF THE TROUGH...HOWEVER THE 18Z LBF SOUNDING SHOWS THAT THERE IS STILL A CAP IN PLACE THAT WILL HAVE TO BE OVERCOME. HAVE DECIDED TO LEAVE IN THE HIGHEST POPS ACROSS THE NORTH CLOSER TO THE UPPER LEVEL FORCING...HOWEVER FURTHER SOUTH WILL TAPER OFF TO LOWER CHANCES. THE SEVERE WEATHER POTENTIAL IS STILL THERE WITH A GOOD INSTABILITY AXIS OF SBCAPES OF 1500-3000 J/KG AND DEEP LAYER SHEAR OF 35-40 KTS...BUT RELATIVELY WEAK 0-1 KM SHEAR COULD LIMIT THE TORNADO POTENTIAL. THE ENTIRE SYSTEM MOVES ACROSS RAPIDLY TONIGHT LEAVING A MAINLY DRY DAY ON THURSDAY. IT WILL BE HOT TOMORROW WITH H85 TEMPERATURES IN THE MIDDLE 20S CELSIUS...HOWEVER WOULD LIKE TO SEE STRONGER LOW LEVEL FLOW TO AIDE IN THE MIXING POTENTIAL. WILL KEEP THE SMALL CHANCE OF THUNDERSTORMS THURSDAY NIGHT WITH ANOTHER ROUND OF H85 WAA/THETA-E ADVECTION...BUT THE LOW LEVEL JET IS LATE TO ARRIVE AND NOT VERY STRONG WHICH WILL PROBABLY LIMIT THE CHANCES OF THUNDERSTORMS. .LONG TERM...12Z FRIDAY THROUGH NEXT WEDNESDAY. PRIMARY FORECAST CONCERN IN THE EXTENDED PERIOD WILL CENTER AROUND THUNDERSTORM CHANCES ON FRIDAY AND FRIDAY NIGHT. AN AREA OF SFC LOW PRESSURE WILL DEEPEN ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS DURING THE DAY ON FRIDAY. A COLD FRONT WILL SLOWLY SLIDE SOUTHEAST THROUGH NEBRASKA AND INTO NORTHERN KANSAS BY FRIDAY NIGHT. THUNDERSTORMS SHOULD DEVELOP ALONG AND BEHIND THE COLD FRONTAL BOUNDARY WITH MORE OF A CAPPED ATMOSPHERE LIMITING CONVECTION OUT AHEAD OF THE FRONT. BEST UPPER LEVEL SUPPORT WILL AGAIN BE NORTH OF THE AREA IN ASSOCIATION WITH A 500 MB VORT MAX TRACKING ACROSS THE US/CANADIAN BOARDER. THE GFS AND NAM HAVE BEEN CONSISTENT FOR THE LAST SEVERAL DAYS INDICATING THIS OVERALL SET UP. THEREFORE BUMPED POPS UP TO AROUND 40 PERCENT ACROSS SOUTHERN AND EASTERN PORTIONS OF OUR CWA WHERE CONVECTION SEEMS MOST LIKELY. COLD FRONT SLIDES FAR ENOUGH SOUTH BY EARLY SATURDAY MORNING TO END ALL PRECIPITATION ACROSS OUR CWA. A RELATIVELY COOL AREA OF HIGH PRESSURE BUILDS INTO OUR REGION RESULTING IN COMFORTABLE WEEKEND TEMPERATURES WITH HIGHS AROUND 80 DEGREES. THE REGION SHOULD REMAIN DRY UNTIL SOMETIME LATE TUESDAY OR WEDNESDAY WHEN THE NEXT SHORT WAVE TRACKS EASTWARD ACROSS THE NORTHERN PLAINS. GFS AND ECMWF BOTH PICK UP ON THE DIGGING TROUGH BUT THERE ARE STILL THE QUESTIONS OF TIMING AND TROUGH DEPTH. FOR NOW..HAVE INTRODUCED SLIGHT POPS IN THE TUESDAY NIGHT TIME FRAME AND WILL HAVE TO MONITOR THIS SYSTEM FOR THE NEXT FEW DAYS. .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && KING/WESELY
Hazardous weather outlook, Aug 17, 11:40 AM CDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1140 AM CDT WED AUG 17 2005 KSZ005-006-017-018-NEZ039-040-046-047-060>062-072>075-082>085- 181200- PHILLIPS-SMITH-ROOKS-OSBORNE-VALLEY-GREELEY-SHERMAN-HOWARD-DAWSON- BUFFALO-HALL-GOSPER-PHELPS-KEARNEY-ADAMS-FURNAS-HARLAN-FRANKLIN- WEBSTER- 1140 AM CDT WED AUG 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OR EVENING ACROSS THE AREA. THE MAIN THREATS ARE EXPECTED TO BE HAIL UP TO THE SIZE OF GOLF BALLS AND WINDS IN EXCESS OF 60 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE...MAINLY BEFORE 10 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH FRIDAY NIGHT. IT APPEARS THAT SOME OF THE STORMS FRIDAY AFTERNOON AND EVENING MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ007-019-NEZ041-048-049-063-064-076-077-086-087-181200- JEWELL-MITCHELL-NANCE-MERRICK-POLK-HAMILTON-YORK-CLAY-FILLMORE- NUCKOLLS-THAYER- 1140 AM CDT WED AUG 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ANY LINGERING THUNDERSTORMS WILL END EARLY THIS AFTERNOON...HOWEVER MORE THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THE THUNDERSTORMS TONIGHT COULD BE SEVERE WITH LARGE HAIL UP TO THE SIZE OF QUARTERS AND WINDS GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH FRIDAY NIGHT. IT APPEARS THAT SOME OF THE STORMS FRIDAY AFTERNOON AND EVENING MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KING
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:23 PM CDT | Severe Thunderstorm Warning | GID | Buffalo | 45 min |
| Aug 17, 8:31 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 63 min |
| Aug 17, 8:53 PM CDT | Severe Thunderstorm Warning | GID | Gosper | 69 min |
| Aug 17, 9:14 PM CDT | Severe Thunderstorm Warning | GID | Phelps | 55 min |
| Aug 17, 9:45 PM CDT | Severe Thunderstorm Warning | GID | Buffalo | 48 min |
| Aug 17, 10:50 PM CDT | Severe Thunderstorm Warning | GID | Adams | 36 min |
| Aug 17, 11:05 PM CDT | Severe Thunderstorm Warning | GID | Clay | 32 min |
| Aug 17, 11:34 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper | 33 min |
| Aug 17, 11:42 PM CDT | Severe Thunderstorm Warning | GID | Harlan, Phelps | 47 min |
| Aug 18, 12:15 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Kearney | 46 min |
| Aug 18, 12:41 AM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 45 min |
Nearby
Tornado Warnings in Nebraska, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.